Thunderstorm Wind, Fall River
- When
- June 11, 7:15 PM MST
- Where
- Fall River County, 9.94 mi SSE of Oelrichs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.043, -103.170
Wind gusts were estimated at 60 mph.
A severe thunderstorm expanded northward from Nebraska and moved across southeastern Fall River County and southern Shannon County. The storm produced wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm expanded northward from Nebraska and moved across southeastern Fall River County and southern Shannon County. The storm produced wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 4:28 PM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 528 PM MDT TUE JUN 11 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 243 PM MDT TUE JUN 11 2013 LONG WAVE RIDGE POSITIONED JUST TO OUR EAST WITH SIGNIFICANT SHORT WAVE TROF MOVING NORTHEASTWARD ACROSS WY THIS AFTERNOON. BROAD AREA OF ASCENT AHEAD OF THE TROF. WITH SLOWLY FALLING PRESSURES OVER WY...EASTERLY LOW LEVEL FLOW OVER SD HAS STRENGTHENED THIS AFTERNOON. THIS HAS BEEN ACCOMPANIED BY DEVELOPMENT OF AN AREA OF LOW CLOUDS BANKED UP AGAINST THE BLACK HILLS...RETARDING SFC HEATING. 12Z KUNR SOUNDING WAS VERY STRONGLY CAPPED...BUT WITH STRONG SHEAR AND CAPE. SPECIAL 14Z SOUNDING SHOWS WEAKENING OF THE CAP WITH CONTINUED PRESENCE OF STRONG SHEAR AND DRY AIR IN MID LEVELS SUGGEST INCREASING POTENTIAL FOR SEVERE STORMS OVER MUCH OF THE CWA. SVR TSTM WATCH OUT FOR WY COUNTIES WITH GOOD CHANCE OF ITS BEING EXTENDED EASTWARD AND UPGRADED TO TORNADO THIS EVG. HRRR MODEL HAS QUITE CONSISTENTLY SHOWN CONVECTIVE INITIATION OVER WY COUNTIES NEXT FEW HOURS...EVOLVING QUICKLY INTO A LARGE MCC WITH BOWING STRUCTURE OVER WRN SD 00-02Z AND MOVING EASTWARD ACROSS THE CWA. LOW LEVEL SHEAR GIVES POTENTIAL FOR A FEW TORNADOES. CONTINUED SWRLY FLOW ALOFT ON WED AND WED NIGHT WITH EMBEDDED SHORT WAVES GIVES ONGOING CONVECTIVE POTENTIAL. MADE LITTLE CHANGE IN TEMPS AND POPS BEYOND THE FIRST 24 HOURS FROM PREVIOUS FCST. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 243 PM MDT TUE JUN 11 2013 MODELS IN GENERAL AGREEMENT WITH A MAJOR TROUGH EJECTING FROM THE WRN US INTO SRN CANADA ON FRIDAY FOLLOWED BY ANOTHER BIG PACIFIC TROUGH REPLACING THE FIRST ONE OVER THE FAR WRN US ON SUNDAY. THIS WILL KEEP THE PATTERN RELATIVELY ACTIVE ACROSS THE NRN HIGH PLAINS...BUT WITH A LULL IN-BETWEEN TROUGHS. ON THURSDAY...THERE LIKELY WILL BE MRNG SHRA/TSRA OVER NRN SECTIONS IN A STRONG WARM ADVECTION REGIME. OTHERWISE...AN UPPER RIDGE AXIS SHOULD MOVE TO THE ERN DAKOTAS DURING THE DAY AND TO MN OVERNIGHT. A SHORT-WAVE TROUGH WILL MOVE ACROSS THE NWRN CWA IN THE AFTN/EVNG WITH A DRYLINE PUSHING INTO NERN WY LATE IN THE DAY. THIS WILL SET THE STAGE FOR SCT TSRA ACROSS PARTS OF THE CWA...WITH BEST CHANCES NORTHWEST. A COLD FRONT WILL PUSH INTO NWRN SD LATE THURSDAY NIGHT. AHEAD OF THE FRONT IT WILL BE WINDY AND MILD AS THE LOW-LEVEL JET INCREASES TO 40-50 KT. THIS MAY ALSO FOSTER ELEVATED CONVECTION TO PERSIST FOR MUCH OF THURSDAY NIGHT. ON FRIDAY...THE BIG TROUGH/WAVE EJECTS ACROSS ERN MT/ND AND INTO CANADA. THIS WILL BRING THE BEST CHANCE OF TSRA TO NRN AND ERN SECTIONS OF THE CWA. THIS WILL PUSH THE COLD FRONT THROUGH ALL OF THE CWA BY 24Z/FRI...EXCEPT FOR SCNTRL SD WHERE IT COULD GET QUITE HOT. TSRA SHOULD ALSO CONTINUE FRIDAY NIGHT ALONG THE FRONT ACROSS SCNTRL SD. SATURDAY AND SUNDAY SHOULD BE RELATIVELY QUIET IN TERMS OF TSRA AS WEAK UPPER RIDGING OCCURS WITH THE RIDGE AXIS SHIFTING OVER THE ROCKIES AND HIGH PLAINS. THERE MAY BE A WAVE IN THE NORTHWEST FLOW ON SUNDAY...BUT SO FAR THE 00Z ECMWF IS THE ONLY MODEL SHOWING MUCH IN THE WAY OF PRECIP. UNCERTAINTY IN THE UPPER RIDGE AXIS POSITION IS PREVALENT ON MONDAY AND TUESDAY...AND THUS WILL TEND TOWARD CLIMATOLOGY POPS...CONSISTENT WITH SOUTHWEST FLOW ALOFT AND THE POTENTIAL FOR THE NEXT WAVE TO EJECT SHORT-WAVE TROUGHS NEWD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 526 PM MDT TUE JUN 11 2013 FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON ISSUED AT 1114 AM MDT TUE JUN 11 2013 AREAS OF MVFR CIGS EXPECTED WCNTRL-SWRN-SCNTRL SD WHERE MOIST EASTERLY UPSLOPE FLOW PRODUCES A WIDESPREAD CUMULUS FIELD. OTHERWISE...LOW PRESSURE WILL BRING SCT SHRA/TSRA TO NERN WY 00-04Z AND WRN AND CNTRL SD 00Z-08Z. THESE STORMS WILL BRING SEVERE HAIL AND WIND GUSTS...AS WELL AS LCL IFR CIGS/VSBYS. THE SHRA/TSRA WILL CONSOLIDATE INTO A LARGE SYSTEM OVER WRN SD BY 03Z...AND THEN TRACK EAST ACROSS THE STATE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM...BUNKERS AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1135 AM MDT TUE JUN 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1135 AM MDT (1235 PM CDT) TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST THIS AFTERNOON INTO TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA GENERALLY ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT THE REMAINDER OF WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. VERY LARGE HAIL WILL INITIALLY BE THE PRIMARY THREAT...WITH A TRANSITION TO DAMAGING WIND GUSTS THROUGH THE EVENING AND OVERNIGHT. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...PARTICULARLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY OVER NORTHEAST WYOMING... PARTICULARLY IN THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ON THURSDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 15 SE DOWNTOWN GILLETTE 44.14N 105.29W
06/11/2013 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 15 SE DOWNTOWN GILLETTE 44.14N 105.29W
06/11/2013 M0.88 INCH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT TUE JUN 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 13 SSE ROZET 44.10N 105.12W
06/11/2013 E1.25 INCH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 746 PM MDT TUE JUN 11 2013 SDZ012-025-WYZ057-071-120230- BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS WY- 746 PM MDT TUE JUN 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...EXTREME NORTHWESTERN LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 830 PM MDT... AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALADDIN...OR 16 MILES NORTHEAST OF SUNDANCE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN BELLE FOURCHE... BELLE FOURCHE RESERVOIR... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 200 AND 207... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4497 10391 4476 10362 4448 10416 4461 10433 TIME...MOT...LOC 0146Z 226DEG 30KT 4461 10415 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 747 PM MDT TUE JUN 11 2013 WYZ055-058-120230- SOUTHERN CAMPBELL WY-WESTON WY- 747 PM MDT TUE JUN 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CAMPBELL AND CENTRAL WESTON COUNTIES UNTIL 830 PM MDT... AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF ROCHELLE...OR 26 MILES EAST OF WRIGHT...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLARETON... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4389 10453 4355 10454 4371 10513 4388 10506 TIME...MOT...LOC 0148Z 286DEG 29KT 4377 10497 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 804 PM MDT TUE JUN 11 2013 SDZ041-042-120245- FALL RIVER SD-SHANNON SD- 804 PM MDT TUE JUN 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND SOUTHWESTERN SHANNON COUNTIES UNTIL 845 PM MDT... AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF OELRICHS...OR 30 MILES SOUTHEAST OF DOWNTOWN HOT SPRINGS...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SLIM BUTTE... OGLALA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4314 10329 4324 10272 4299 10263 4300 10326 TIME...MOT...LOC 0204Z 261DEG 24KT 4306 10314 SCHILD
The Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450157, 450159.